Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 84, NWS Morristown, TN

June 13, 2013Greene County, Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 2013, 2:31 PM EDT for Greene County, Hancock County, Hawkins County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 2:31 PM EDT (18:31 UTC)
Expired
Jun 13, 2013, 3:00 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:19 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 13, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:27 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 13, 2:27 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT THU JUN 13 2013

.SHORT TERM...
CURRENTLY TWO LINES MOVING THROUGH THE FORECAST AREA. THE LINE
FARTHEST WEST IS ALONG AND AHEAD OF THE COLD FRONT. THERE ARE SOME
WIDELY SCATTERED SHOWERS DEVELOPING ACROSS NORTH/NORTHEAST
KY/WV IN THE VICINITY OF THE COLD POOL ALOFT. HAVE LEFT SLIGHT
CHANCE OF SHOWERS INTO THE MID EVENING TO ACCOUNT FOR THIS.
OTHERWISE MUCH DRIER AND RELATIVELY COOLER AIR WILL MOVE ACROSS THE
REGION OVERNIGHT. FORECAST MODEL SOUNDINGS DIFFER WITH THEIR
HANDLING OF LOW LEVEL MOISTURE TOMORROW AT THE 850MB HEIGHT. THE
NAM IS NEARLY SATURATED WHILE THE GFS IS MUCH DRIER. USUALLY THE
NAM HANDLES THE VERTICAL LEVELS BETTER BUT WITH A DRY AIR MASS
FILLING IN BEHIND THE TROUGH AND THE EASTERN EDGE OF THE RIDGE
BRINGING SINKING AIR...FIND IT HARD TO BUY MOSTLY CLOUDY SKIES
SHORTLY AFTER NOON. IN THE WAKE OF THE FRONT...DAYTIME TEMPERATURES
WILL BE PLEASANT GENERALLY LOWER TO MID 80S.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...AT THE BEGINNING OF
THIS PERIOD...HIGH PRESSURE HAS BUILT INTO THE REGION AT THE
SURFACE AND THE UPPER RIDGE CENTERED OVER TX IS TRYING TO BUILD
INTO THE REGION AS WELL. BY SUNDAY AFTERNOON...THE SURFACE HIGH HAS
MOVED TO THE EAST ALLOWING A RETURN FLOW TO SET UP...AND THE RIDGE
HAS BEEN FLATTENED BY A DISTURBANCE. SURFACE DEWPOINTS WILL BE BACK
INTO THE 60S AREA-WIDE BY THEN...AND THE FIRST CHANCE OF
SHOWERS/STORMS COMES BACK INTO THE AREA. CHANCES OF SHOWERS/STORMS
CONTINUE THROUGH MONDAY...THEN TAPERS OFF SOMEWHAT BY TUESDAY.
SEVERE THUNDERSTORM CHANCES LOOK TO BE WELL WEST OF OUR AREA.

FINALLY BY WEDNESDAY...DRY AIR MOVES INTO THE REGION AND THE
FORECAST IS DRY FOR THE REST OF THE PERIOD.

FOR TEMPERATURES...MODEL GUIDANCE SEEMS GOOD OVERALL...WENT CLOSE
TO GUIDANCE FOR MOST PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  86  61  89  67 /  10  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  83  59  88  66 /  10  10   0   0  10
OAK RIDGE, TN                       61  84  59  89  64 /  10  10   0   0  10
TRI CITIES AIRPORT, TN              57  81  52  86  60 /  20  10   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AC/GM
Hazardous weather outlook, Jun 13, 5:30 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 13 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 13 2013 /430 AM CDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT PUSHING THROUGH THE SOUTHERN APPALACHIAN REGION WILL
BRING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.  SOME OF
THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 13, 12:01 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT THU JUN 13 2013

TNZ013-014-037-VAZ001-131645-
CAMPBELL TN-CLAIBORNE TN-LEE VA-UNION TN-
1201 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CLAIBORNE...CAMPBELL AND
UNION COUNTIES UNTIL 1245 PM EDT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MIDDLESBORO...MOVING EAST AT 40
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE...
TAZEWELL...CUMBERLAND GAP...ARTHUR...SPRINGDALE...SANDLICK...LONE
MOUNTAIN...EWING AND HOWARD QUARTER.

AMP.23
Special weather statement, Jun 13, 12:15 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EDT THU JUN 13 2013

VAZ001-002-005-131700-
LEE VA-SCOTT VA-WISE VA-
1215 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 100 PM EDT...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MCROBERTS TO EVARTS...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
PENNINGTON GAP...BIG STONE GAP...POUND...ST. CHARLES...PARDEE...
DRYDEN...APPALACHIA...JASPER AND COEBURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Jun 13, 12:44 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT THU JUN 13 2013

TNZ014>016-131730-
CLAIBORNE TN-HANCOCK TN-HAWKINS TN-
1244 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 130 PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF TAZEWELL...OR 14 MILES
WEST OF SNEEDVILLE...MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
ROGERSVILLE...SURGOINSVILLE...EVANSTON...TREADWAY...MOORESBURG...
KLONDIKE...ST. CLAIR...KYLES FORD...MCCLOUD...KEPLER AND OKOLONA.

AMP.23
Special weather statement, Jun 13, 1:08 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT THU JUN 13 2013

VAZ002-005-006-008-131800-
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
108 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND
RUSSELL COUNTIES UNTIL 200 PM EDT...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 14 MILES
SOUTHEAST OF WISE...MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...CASTLEWOOD...COLLINGWOOD...HANSONVILLE...HILANDER PARK...
HOLSTON...HONAKER...DYE...ROSEDALE...LINDELL...EMORY-MEADOW VIEW...
GLADE SPRING AND DAMASCUS.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Local storm report, Jun 13, 1:53 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
06/13/2013                   SULLIVAN           TN   911 CALL CENTER

            POWER LINES AND TREES DOWN IN KINGSPORT.

&&
Local storm report, Jun 13, 2:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     WISE                    36.98N 82.58W
06/13/2013                   WISE               VA   PUBLIC

            A FEW TREES DOWN REPORTED BY PUBLIC.

0113 PM     TSTM WND DMG     2 E SNEEDVILLE          36.54N 83.18W
06/13/2013                   HANCOCK            TN   LAW ENFORCEMENT

            A FEW TREES DOWN 2 EAST OF SNEEDVILLE

0123 PM     TSTM WND DMG     1 NW CHURCH HILL        36.54N 82.72W
06/13/2013                   HAWKINS            TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG THE SCOTT, VA AND HAWKINS
            COUNTY-LINE.

0135 PM     TSTM WND DMG     HONAKER                 37.02N 81.98W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            TREES DOWN IN THE HONAKER AREA.

0138 PM     TSTM WND DMG     2 E LEBANON             36.90N 82.04W
06/13/2013                   RUSSELL            VA   LAW ENFORCEMENT

            A FEW TREES DOWN.

0146 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
06/13/2013                   SULLIVAN           TN   911 CALL CENTER

            POWER LINES AND TREES DOWN IN KINGSPORT.

0158 PM     TSTM WND DMG     WHITE PINE              36.10N 83.30W
06/13/2013                   JEFFERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE WHITE PINE AREA.

0200 PM     TSTM WND DMG     1 N NEWPORT             35.97N 83.19W
06/13/2013                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN.

0205 PM     TSTM WND DMG     FALL BRANCH             36.42N 82.62W
06/13/2013                   WASHINGTON         TN   LAW ENFORCEMENT

            TREES DOWN.

0210 PM     TSTM WND GST     JOHNSON CITY            36.33N 82.37W
06/13/2013  E65.00 MPH       WASHINGTON         TN   AMATEUR RADIO

            ESTIMATED WINDS OF 65 MPH IN JOHNSON CITY, TENNESSEE

0217 PM     HAIL             JONESVILLE              36.69N 83.12W
06/13/2013  E1.00 INCH       LEE                VA   AMATEUR RADIO

            QUARTER SIZE HAIL BY SPOTTER.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:00 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Washington45 min
Jun 13, 1:00 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan45 min
Jun 13, 1:28 PM EDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Johnson, Sullivan, Washington62 min
Jun 13, 1:33 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more57 min
Jun 13, 1:42 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier48 min
Jun 13, 1:45 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson45 min
Jun 13, 2:05 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott40 min
Jun 13, 2:13 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock47 min
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier30 min
Jun 13, 2:16 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier44 min
Jun 13, 2:20 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan40 min
Jun 13, 2:23 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington22 min
Jun 13, 2:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Knox, Union41 min
Jun 13, 2:48 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington27 min
Jun 13, 2:49 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington41 min
Jun 13, 2:53 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan37 min
Jun 13, 2:59 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Morgan, Roane46 min
Jun 13, 3:10 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington65 min
Jun 13, 3:10 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more65 min
Jun 13, 3:17 PM EDTTornado WarningMRXCocke, Grainger, Jefferson, Knox, Sevier43 min
Jun 13, 3:21 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more3 hr
Jun 13, 3:32 PM EDTTornado WarningMRXGreene28 min
Jun 13, 3:39 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier66 min
Jun 13, 3:42 PM EDTFlash Flood WarningMRXCarter, Unicoi, Washington4 hr
Jun 13, 3:54 PM EDTTornado WarningMRXCocke, Jefferson, Sevier36 min
Jun 13, 3:56 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Sevier64 min
Jun 13, 4:04 PM EDTAreal Flood AdvisoryMRXBlount, Cocke, Jefferson, Knox, Sevier3 hr
Jun 13, 4:12 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier33 min
Jun 13, 4:27 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk63 min
Jun 13, 4:29 PM EDTAreal Flood AdvisoryMRXBlount, Monroe3 hr
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion48 min
Jun 13, 4:52 PM EDTFlash Flood WarningMRXBlount3 hr
Jun 13, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min
Jun 13, 12:33 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton42 min
Jun 13, 1:24 PM EDTSevere Thunderstorm WarningMRXRussell, Washington36 min
Jun 13, 1:51 PM EDTSevere Thunderstorm WarningMRXLee, Scott39 min
Jun 13, 5:13 PM EDTSevere Thunderstorm WarningMRXClay47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.